logo AFST
A rank formula for acylindrical splittings
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 24 (2015) no. 5, pp. 1057-1078.

We prove a rank formula for arbitrary acylindrical graphs of groups and deduce that the Heegaard genus of a closed graph manifold can be bounded by a linear function in the rank of its fundamental group.

Une formule de rang pour les scindements acylindriques des groupes est demontrée. On en déduit que le genre de Heegaard d’une varieté graphée fermée est borné par une fonction linéaire en le rang du groupe fondamental.

Published online:
DOI: 10.5802/afst.1475
Richard Weidmann 1

1 Mathematisches Seminar, Christian-Albrechts-Universität zu Kiel, Ludewig-Meyn Str. 4, 24098 Kiel, Germany
@article{AFST_2015_6_24_5_1057_0,
     author = {Richard Weidmann},
     title = {A rank formula for acylindrical splittings},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {1057--1078},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 24},
     number = {5},
     year = {2015},
     doi = {10.5802/afst.1475},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1475/}
}
TY  - JOUR
TI  - A rank formula for acylindrical splittings
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2015
DA  - 2015///
SP  - 1057
EP  - 1078
VL  - Ser. 6, 24
IS  - 5
PB  - Université Paul Sabatier, Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1475/
UR  - https://doi.org/10.5802/afst.1475
DO  - 10.5802/afst.1475
LA  - en
ID  - AFST_2015_6_24_5_1057_0
ER  - 
%0 Journal Article
%T A rank formula for acylindrical splittings
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2015
%P 1057-1078
%V Ser. 6, 24
%N 5
%I Université Paul Sabatier, Toulouse
%U https://doi.org/10.5802/afst.1475
%R 10.5802/afst.1475
%G en
%F AFST_2015_6_24_5_1057_0
Richard Weidmann. A rank formula for acylindrical splittings. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 24 (2015) no. 5, pp. 1057-1078. doi : 10.5802/afst.1475. https://afst.centre-mersenne.org/articles/10.5802/afst.1475/

[1] Bass (H.).— Covering theory for graphs of groups, Journal of Pure and Applied Algebra 89, p. 3-47 (1993). | MR: 1239551 | Zbl: 0805.57001

[2] Bestvina (M.) and Feighn (M.).— Bounding the complexity of simplicial group actions of trees, Invent. Math. 103, p. 449-469 (1991). | MR: 1091614 | Zbl: 0724.20019

[3] Boileau (M.) and Weidmann (R.).— The structure of 3-manifolds with two-generated fundamental group, Topology 44, no. 2, p. 283-320 (2005). | MR: 2114709 | Zbl: 1082.57014

[4] Boileau (M.) and Zieschang (H.).— Heegaard genus of closed orientable Seifert 3-manifolds, Invent. Math. 76, p. 455-468 (1984). | MR: 746538 | Zbl: 0538.57004

[5] Dunwoody (M.) and Sageev (M.).— JSJ-splittings for finitely presented groups over slender groups, Invent. Math. 135, p. 25-44 (1999). | MR: 1664694 | Zbl: 0939.20047

[6] Fujiwara (K.) and Papasoglu (P.).— JSJ-decomposition of finitely presented groups and complexes of groups, GAFA 16, p. 70-125 (2006). | MR: 2221253 | Zbl: 1097.20037

[7] Grushko (I.).— On the bases of a free product of groups Mat. Sbornik 8, p. 169-182 (1940).

[8] Jaco (W.) and Shalen (P.).— Seifert fibered spaces in 3-manifolds, Mem. Amer. Math. Soc. 21 (1979), no. 220. | MR: 539411 | Zbl: 0415.57005

[9] Johannson (K.).— Homotopy equivalences of 3-manifolds with boundaries, Lecture Notes in Mathematics 761, Springer, Berlin (1979). | Zbl: 0412.57007

[10] Kapovich (I.), Miasnikov (A.) and Weidmann (R.).— Foldings, graphs of groups and the membership problem, Internat. J. Algebra Comput. 15, no. 1, p. 95-128 (2005). | Zbl: 1089.20018

[11] Kaufmann (R.) and Zieschang (H.).— On the rank of NEC groups In Discrete Groups and Geometry, LMS Lecture Note Series 173, p. 137-147. Cambridge University Press (1992). | Zbl: 0791.20033

[12] Kobayashi (T.).— Structures of full Haken manifolds Osaka J. Math. 24, p. 173-215 (1987). | MR: 881754 | Zbl: 0665.57010

[13] Li (T.).— Rank and genus of 3-manifolds, J. Amer. Math. Soc. 26, no. 3, p. 777-829 (2013). | MR: 3037787 | Zbl: 1277.57004

[14] Penzavalle (S.).— Heegaard splittings of Seifert manifolds without an orientable base space, http://arxiv.org/abs/math/0611858.

[15] Rips (E.), Sela (Z.).— Cyclic splittings of finitely presented groups and the Canonical JSJ-decomposition, Ann. Maths. 146, p. 53-109 (1997). | MR: 1469317 | Zbl: 0910.57002

[16] Rosenberger (G.).— Zum Rang- und Isomorphieproblem für freie Produkte mit Amalgam Habilitationsschrift (1974).

[17] Schultens (J.).— Heegaard splittings of Seifert fibered spaces with boundary, Trans. Amer. Math. Soc. 347, no. 7, p. 2533-2552 (1995). | MR: 1297537 | Zbl: 0851.57017

[18] Schultens (J.).— Heegaard splittings of graph manifolds, Geom. Topol. 8, p. 831-876 (2004). | MR: 2087071 | Zbl: 1055.57023

[19] Schultens (J.) and Weidmann (R.).— On the geometric and the algebraic rank of graph manifolds, Pacific J. Math. 231, no. 2, p. 481-510 (2007). | MR: 2346507 | Zbl: 1171.57020

[20] Sela (Z.).— Acylindrical accessibility for groups Invent. math. 129, p. 527-565 (1997). | MR: 1465334 | Zbl: 0887.20017

[21] Stallings (J. R.).— Topology of Finite Graphs Invent. Math. 71, p. 551-565 (1983). | MR: 695906 | Zbl: 0521.20013

[22] Weidmann (R.).— On the rank of amalgamated products and product knot groups Math. Ann. 312, p. 761-771 (1999). | MR: 1660235 | Zbl: 0926.20019

[23] Weidmann (R.).— The Nielsen method for groups acting on trees Proc. London Math. Soc. (3) 85, no. 1, p. 93-118 (2002). | MR: 1901370 | Zbl: 1018.20020

[24] Weidmann (R.).— A Grushko theorem for 1-acylindrical splittings, J. Reine Angew. Math. 540, p. 77-86 (2001). | MR: 1868598 | Zbl: 0987.20010

[25] Weidmann (R.).— A rank formula for amalgamated products with finite amalgam, Geometric methods in group theory, p. 99-106, Contemp. Math. 372 Amer. Math. Soc., Providence, RI (2005). | MR: 2139680 | Zbl: 1140.20305

[26] Weidmann (R.).— The rank problem for sufficiently large Fuchsian groups, Proc. Lond. Math. Soc. (3) 95, no. 3, p. 609-65 (2007)2. | MR: 2368278 | Zbl: 1131.20036

[27] Weidmann (R.).— Some 3-manifolds with 2-generated fundamental group, Arch. Math. 81, p. 589-595 (2003). | MR: 2029721 | Zbl: 1041.57008

Cited by Sources: